Colorado, 2014

Dust Devil in Colorado, June 17, 2014

June 17, 2014 · NWS PUB · 1 event in 1 county or zone

A powerful dust devil ripped the roof off a feed and ranch supply store and flipped a trailer on its side in Florissant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A powerful dust devil ripped the roof off a feed and ranch supply store and flipped a trailer on its side in Florissant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 17, 10:19 AM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 17, 10:19 AM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1119 AM MDT TUE JUN 17 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 413 AM MDT TUE JUN 17 2014

THE MAIN CONCERN FOR TODAY IS THE EXPECTED CRITICAL FIRE WEATHER
CONDITIONS.  AN UPR LOW WL BE CENTERED OVR ID TODAY AND WL MOVE
EASTWARD INTO WRN MT TONIGHT...LEAVING AN UPR TOR OVR THE REST OF
THE WRN US...AND RESULTING IN CONTINUED STRONG SW FLOW ALOFT OVR THE
FORECAST AREA.  MIN RH VALUES WL BE BELOW 15 PERCENT OVR ALL OF THE
LOWER ELEVATIONS THIS AFTERNOON. WIND GUSTS THIS AFTERNOON ARE
EXPECTED TO BE 25 MPH AND HIGHER OVER MOST OF THE FORECAST AREA.
THESE WEATHER CONDITIONS WILL RESULT IN WIDESPREAD CRITICAL
CONDITIONS WITH REGARDS TO FIRE WEATHER.  HOWEVER...ONLY FIRE WX
ZONES 222...225...226 AND 227 HAVE DRY FUELS.   THUS...THESE WL BE
THE ONLY ZONES WITH A RED FLAG WARNING IN EFFECT. WITH THE GUSTY
WINDS TODAY THERE COULD ALSO BE SOME AREAS OF BLOWING DUST.

FORECAST MODELS CONTINUE TO SHOW THE POTENTIAL FOR SOME CONVECTION
THIS AFTERNOON AND EARLY THIS EVENING...MAINLY OVR SRN PORTIONS OF
THE FORECAST AREA.  MSTR LOOKS LIMITED AND FORECAST SOUNDINGS SHOW
DRY LOW LEVELS.  IF CONVECTION DEVELOPS IT WL BE HIGH BASED WITH
LIMITED RAINFALL POTENTIAL.  FOR NOW WL JUST HAVE SOME ISOLD POPS
OVR THE SRN MTNS.   HIGH TEMPS TODAY SHOULD BE SIMILAR TO
YESTERDAY...WITH AROUND AVERAGE READINGS IN THE SAN LUIS VALLEY AND
5-10 DEGREES ABOVE AVERAGE FOR THE SERN PLAINS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 413 AM MDT TUE JUN 17 2014

...FIRE WEATHER CONCERNS CONTINUE ON WEDNESDAY WITH A COOLER AND
MORE UNSETTLED WEATHER PATTERN DEVELOPING INTO THE WEEKEND...

MODERATE TO STRONG SOUTHWEST FLOW ALOFT ACROSS THE REGION WEDNESDAY
BECOMES MORE WEST TO NORTHWEST THROUGH WEDNESDAY NIGHT AS A BROAD
UPPER TROUGH ACROSS THE NORTHERN TIER OF STATES THROUGH THE GREAT
BASIN TRANSLATES ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN
HIGH PLAINS. MODELS CONTINUE TO INDICATE LEE TROUGH ACROSS THE
EASTERN PLAINS WEDNESDAY SUPPORTING ANOTHER BREEZY DAY AND THE
POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS...ESPECIALLY ACROSS
THE LOWER ELEVATIONS...AS MODELS DO INDICATE AN INCREASE IN MID AND
UPPER LEVEL MOISTURE ASSOCIATED WITH PASSING TROUGH. WITH THAT
SAID...HAVE ISSUED A FIRE WEATHER WATCH FOR WEDNESDAY AFTERNOON AND
EARLY EVENING WITH FIRE ZONES 222...226 AND 227 WHERE AREA LAND
MANAGEMENT AGENCIES HAVE INDICATED FUELS ARE IN CRITICAL STATUS.
LATEST RUNS OF NAM AND GFS ARE ALSO INDICATING THE POTENTIAL OF
DEVELOPING DRYLINE AND SEVERE STORMS ACROSS THE FAR SE PLAINS LATE
WEDNESDAY AFTERNOON ALONG WITH POSSIBLE STORMS DEVELOPING ACROSS THE
PALMER DVD AND FAR SE PLAINS WEDNESDAY EVENING/NIGHT WITH ASSOCIATED
PASSING COLD FRONT...WHEREAS THE LATEST ECMWF KEEPS DRYLINE FURTHER
EAST ACROSS WESTERN KANSAS. ALL MODELS DO INDICATE ISOLATED TO
SCATTERED HIGHER BASED STORMS POSSIBLE ACROSS THE SOUTHWEST AND
CENTRAL MTS WEDNESDAY AFTERNOON AS BROAD TROUGH LIFTS OUT ACROSS THE
NORTHERN ROCKIES.

THURSDAY-MONDAY...MODELS CONTINUE TO INDICATE LOW LEVEL MOISTURE
INCREASING ACROSS EASTERN COLORADO THROUGH THE PERIOD WITH MOIST LOW
LEVEL UPSLOPE DEVELOPING AS COOL CANADIAN SURFACE HIGH PRESSURE
BUILDS ACROSS THE HIGH PLAINS. UPPER LEVEL FLOW REMAINS GENERALLY
LIGHT WESTERLY THROUGH THE EARLY WEEKEND...WITH MODELS INDICATING A
MORE AMPLIFIED NORTHWEST FLOW PATTERN DEVELOPING ACROSS THE REGION
INTO EARLY NEXT WEEK...AS SHORT WAVES DIG ACROSS THE NORTHERN TIER
AND INTO THE HIGH PLAINS. THIS WILL LEAD TO BETTER CHANCES OF MAINLY
DIURNAL SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN MTS AND PLAINS
THROUGH THE PERIOD...WITH STRONG TO SEVERE STORMS AND LOCALLY HEAVY
RAINFALL POSSIBLE. FURTHER WEST...DRIER WESTERLY FLOW TO LIMIT AND
KEEP CONVECTION MAINLY HIGH BASED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1113 AM MDT TUE JUN 17 2014

VFR CONDITIONS ARE EXPECTED ACROSS THE AREA AND FOR THE THREE MAIN
TAF SITES OF KCOS...KPUB AND KALS FOR THE NEXT 24 HRS. GUSTY SW
WINDS OF 25-35 KTS WILL DEVELOP AND CONTINUE THIS AFTN INTO THE
EVE...THEN DIMINISH ACROSS THE LOWER ELEVATIONS AFTER 03Z. STRONG
SW FLOW WILL PERSIST OVERNIGHT FOR THE HIGHER ELEVATIONS. THERE IS
THE CHANCE FOR AN ISOLATED HIGH-BASED STORM TO FORM THIS AFTN AND
EARLY EVE OVER THE SOUTHERN AND SW MTS...WITH THE GREATEST THREAT
BEING CG LTG AND GUSTY OUTFLOW UP TO 50 KTS. MOORE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ222-225>227.

FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR COZ222-226-227.

&&

SHORT TERM...28
LONG TERM...MW
AVIATION...MOORE
Hazardous weather outlook, Jun 17, 10:15 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1115 AM MDT TUE JUN 17 2014

COZ058>089-093>099-181300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1115 AM MDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW HUMIDITY AND STRONG WIND GUSTS THIS AFTERNOON AND EVENING...
ALONG WITH DRY FUELS WILL RESULT IN HIGH FIRE DANGER FOR EL PASO
COUNTY...FREMONT COUNTY...THE WET MOUNTAINS AND WET MOUNTAIN
VALLEY...AND THE SANGRE DE CRISTO MOUNTAINS.

SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHERN
MOUNTAINS THIS AFTERNOON AND EARLY THIS EVENING.  THE MAIN
THUNDERSTORM THREATS WILL BE CLOUD TO GROUND LIGHTNING...AND WIND
GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FIRE DANGER WILL REMAIN HIGH ACROSS EASTERN COLORADO ON
WEDNESDAY...ESPECIALLY ACROSS EL PASO AND FREMONT COUNTIES.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS LATE WEDNESDAY MORNING
AND AFTERNOON...WITH ISOLATED STORMS POSSIBLE ACROSS THE PIKES
PEAK REGION AND FAR SOUTHEAST PLAINS WEDNESDAY AFTERNOON AND EVENING.
ONE OR TWO OF THE STORMS ACROSS THE FAR SOUTHEAST PLAINS COULD BE
STRONG TO SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN
COLORADO THURSDAY...WITH DAILY CHANCES OF STORMS CONTINUING FRIDAY
THROUGH MONDAY...MAINLY ACROSS EASTERN COLORADO. CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND SMALL HAIL WILL BE THE MAIN THREATS
FROM STORMS...HOWEVER LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

27/34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Teller

When
June 17, 1:15 PM MST to 1:16 PM MST
Where
Teller County, 0.29 mi NNE of Florissant
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.944, -105.289

EF1 damage was done to the building.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525468.